MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22240-06B
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed in a different path and location in the brain than anticipated, with the brainlab device involved, and a revision surgery was necessary, although according to the surgeon: the final outcome of the revision surgery the same day was successful as intended, using the same burr hole (craniotomy) as for the original surgery.There was no harm or negative clinical effect for this patient due to the deviated placements, also not by surgery/anesthesia prolong of no more than 10min at the original surgery, nor by the surgery/anesthesia repeat of ca.1h for the revision.There was no (direct or increased) risk to harm a critical structure, e.G.Important brain tissue or blood vessels, due to the placements.Other than the revision surgery, there were no further remedial actions done, necessary or planned for this patient.There was also no prolong of hospitalization.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviating placement of the ventriculoperitoneal (vp) shunt by c.A.1.5cm superior and 1.5mm medial to its intended position (right ventricle) was an insufficient distribution of points acquired by the user for patient anatomy registration to navigation, in combination with an inadequate patient scan used for registration, both not following brainlab requirements.Specifically, the overall point acquisition was not sufficiently widely and evenly distributed over the required patient skin surface, including right and left sides of the patient's forehead and on unique bony areas such as both sides of the nose.Additionally, the preoperative patient ct scan used for patient registration contained distortions (e.G.Visible lines/artifacts) across the patient's face, that did not match to the patient's actual anatomy at the procedure.Registration points were acquired over this area, negatively affecting the accuracy of the registration match.This caused the em cranial navigation software to not find an accurate match in the region of interest as desired for this specific procedure in between the preoperative image dataset and the actual patient anatomy.Apparently the resulting deviation of the navigation display was not recognized by the user with the required thorough verification of the registration accuracy, and the necessary continued verification of navigation accuracy after draping, and throughout the procedure (prior to navigating the vp shunt).There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a ventriculoperitoneal (vp) shunt placement to drain cerebrospinal fluid (csf) from the brain's right ventricle, has been performed with the aid of the brainlab cranial em navigation version 1.1.A pre-operative ct scan was acquired the day of the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in a supine orientation with head turned left on a horseshoe headrest on the or table.Fixated the non-invasive em reference on the patient's forehead.Performed the image registration with surface matching by acquiring registration points on the patient's skin surface with the em registration pointer to match the display of the navigation to the current patient anatomy.Verified the accuracy of the patient registration to navigation, determined the result as good, and accepted the registration to proceed.Draped the patient.Determined the entry point with the navigated em disposable stylet, and created the burr hole.Put the navigated em stylet inside the non-brainlab shunt catheter, and placed the shunt into the ventricle, to the target as displayed by the navigation.Did not see any csf flow from the catheter when removing the stylet, removed the catheter and flushed it.Attempted a second pass of the shunt with the same navigated method as before, again not resulting into csf flow.After flushing once again, attempted a third pass re-aligning with the same navigation workflow, managed to receive some csf although flowing very slowly.Determined that the flow was probably sufficient, completed the surgery and closed the patient.From a post-op ct scan the surgeon determined that the shunt placed deviated by ca.15mm superior and 1.5mm medial from the intended/planned target point.A revision surgery was scheduled for the same day.According to the surgeon: the final outcome of the revision surgery the same day was successful as intended, using the same burr hole (craniotomy) as for the original surgery.There was no harm or negative clinical effect for this patient due to the deviated placements, also not by surgery/anesthesia prolong of no more than 10min at the original surgery, nor by the surgery/anesthesia repeat of ca.1h for the revision.There was no (direct or increased) risk to harm a critical structure, e.G.Important brain tissue or blood vessels, due to the placements.Other than the revision surgery, there were no further remedial actions done, necessary or planned for this patient.There was also no prolong of hospitalization.

Brand Name
NAVIGATION SW CRANIAL EM (VERSION 1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11981605
Report Number8043933-2021-00042
Device Sequence Number2995133
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06B
Device Catalogue Number22242A
Device Lot NumberSW V. 1.1.2
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2021
Initial Report FDA Received Date06/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;